Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS Salt Lake City, UT

August 7, 2008Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 7, 2008, 3:59 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2008, 3:59 PM MDT (21:59 UTC)
Expired
Aug 7, 2008, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 180 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 072159
FFWSLC
UTC055-080100-
/O.NEW.KSLC.FF.W.0020.080807T2159Z-080808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
359 PM MDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 700 PM MDT

* AT 355 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAINEVILLE

FLASH FLOODING WILL CONTINUE IN CAINEVILLE WASH DUE TO HEAVY RAIN IN 
THE AREA THIS AFTERNOON. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3839 11114 3843 11101 3833 11099 3832 11104
TIME...MOT...LOC 2159Z 180DEG 0KT 3831 11097

$$

ES
3 follow-up statements
000 
WGUS75 KSLC 072219
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 PM MDT THU AUG 7 2008

UTC055-080100-
/O.CON.KSLC.FF.W.0020.000000T0000Z-080808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
420 PM MDT THU AUG 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
CENTRAL WAYNE COUNTY...

AT 400 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RUNOFF FROM 
EARLIER THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAINEVILLE

TWO FEET OF WATER HAS BEEN REPORTED FLOWING OVER STATE ROUTE 24 NEAR 
CAINEVILLE. IN ADDITION...CAINEVILLE WASH AND OTHER SURROUNDING 
WASHES WILL LIKELY HAVE LARGE FLOWS FOR AT LEAST A COUPLE HOURS. 
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE TO 
CONTRIBUTE TO THIS FLOODING THROUGH THE AFTERNOON. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3839 11114 3843 11101 3833 11099 3832 11104
TIME...MOT...LOC 2207Z 180DEG 0KT 3831 11097

$$

ES
000 
WGUS75 KSLC 072220 CCA
FFSSLC

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT THU AUG 7 2008

UTC055-080100-
/O.CON.KSLC.FF.W.0020.000000T0000Z-080808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
420 PM MDT THU AUG 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
CENTRAL WAYNE COUNTY...

AT 400 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RUNOFF FROM 
EARLIER THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAINEVILLE

TWO FEET OF WATER HAS BEEN REPORTED FLOWING OVER STATE ROUTE 24 NEAR 
CAINEVILLE. IN ADDITION...CAINEVILLE WASH AND OTHER SURROUNDING 
WASHES WILL LIKELY HAVE LARGE FLOWS FOR AT LEAST A COUPLE HOURS. 
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE TO 
CONTRIBUTE TO THIS FLOODING THROUGH THE AFTERNOON. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3839 11114 3843 11101 3833 11099 3832 11104
TIME...MOT...LOC 2207Z 180DEG 0KT 3831 11097

$$

ES
000 
WGUS75 KSLC 080100
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
654 PM MDT THU AUG 7 2008

UTC055-080104-
/O.EXP.KSLC.FF.W.0020.000000T0000Z-080808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
654 PM MDT THU AUG 7 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR CENTRAL
WAYNE COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED. UTAH STATE ROUTE 
24 NEAR CAINEVILLE HAS BEEN REOPENED AND REPORTS INDICATE THAT  
WATER IS NO LONGER FLOWING ACROSS THE ROAD. THEREFORE... THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. AREAS OFF OF ROUTE 24 NEAR 
CAINEVILLE WASH MAY CONTINUE TO RUN HIGHER AND FASTER THAN USUAL. 
THIS AREA REMAINS IN A SMALL STREAM AND DRY WASH ADVISORY. MONITOR 
NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST 
WEATHER INFORMATION.

LAT...LON 3839 11114 3843 11101 3833 11099 3832 11104
TIME...MOT...LOC 0054Z 180DEG 0KT 3831 11097

$$

ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:09 PM MDT, 50 minutes earlier.

Area forecast discussion, Aug 7, 3:09 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT THU AUG 7 2008

.SYNOPSIS...SUBTROPICAL MOISTURE HAS SPREAD OVER THE AREA AND WILL
REMAIN IN PLACE THROUGH FRIDAY. DRIER AIR IS EXPECTED TO MOVE INTO
THE REGION THIS WEEKEND.

&&

.DISCUSSION...CURRENT VISIBLE SATELLITE INDICATES THERE ARE TWO MID-LEVEL
LOWS...ONE ACROSS EAST CENTRAL UTAH AND ONE ACROSS SOUTHWEST UTAH.
ABUNDANT SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN ASSOCIATION
WITH THE LOW ACROSS EASTERN UTAH. EXPANDED THE FLASH FLOOD WATCH TO
INCLUDE CASTLE COUNTRY...THE BOOK CLIFFS AND THE WASATCH PLATEAU AS
A LARGE AREA OF CONVECTION HAS FORMED ACROSS THESE LOCATIONS.

CLOUDS HAVE CLEARED ACROSS SOUTH CENTRAL UTAH THIS AFTERNOON.
DEPENDING ON THE AMOUNT OF DESTABILIZATION THAT OCCURS OVER THE NEXT
FEW HOURS...ANOTHER AREA OF CONVECTION IS LIKELY ACROSS THIS AREA.
THE WEAK LOW OVER SOUTHWEST UTAH MAY AID IN ADDITIONAL DEVELOPMENT
ACROSS THE SOUTH.

CONVECTION CONTINUES TO FIRE ACROSS THE OQUIRRH MOUNTAINS THIS
AFTERNOON AS WELL. AM A BIT CONCERNED CONVECTION WILL BEGIN TO MOVE
INTO THE SOUTHERN WASATCH FRONT LATER THIS AFTERNOON. WITH PWATS IN
EXCESS OF 150 PERCENT OF NORMAL ON THIS MORNINGS SOUNDING...HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE CELLS.

&&

.AVIATION...THERE IS A 30 PERCENT CHANCE OF SOUTH WINDS DEVELOPING
STRONGER THAN CURRENTLY INDICATED IN THE TAF BETWEEN 00Z AND 03Z
DUE TO STORMS SOUTH OF THE KSLC TERMINAL.

&&

.FIRE WEATHER...DEEP MONSOON MOISTURE COVERS THE FIRE DISTRICT.
AREAS OF WET THUNDERSTORMS HAVE DEVELOPED OVER MUCH OF THE HIGHER
TERRAIN. THE STORMS WILL MOVE TOWARDS THE LOWER ELEVATIONS THIS
EVENING. FRIDAY WILL BE QUITE SIMILAR...THEN A DRYING TREND
DEVELOPS SLOWLY OVER THE WEEKEND. THE MINIMUM THUNDERSTORM ACTIVITY
SHOULD BE MONDAY WITH ACTIVITY INCREASING AGAIN BY MID- WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM THURSDAY FOR UTZ010-UTZ012-UTZ013-
     UTZ020-UTZ021-UTZ517-UTZ518.

WY...NONE.

&&

PUBLIC...KRUSE
FIRE WEATHER...GIBSON
AVIATION...GIBSON

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 7, 4:57 AM MDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 AM MDT THU AUG 7 2008

UTZ001>016-019>021-517-518-WYZ021-081100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
457 AM MDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE WILL RESULT IN ANOTHER DAY OF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. HEAVY RAIN IS
POSSIBLE WITH THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND A
FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND THIS EVENING FOR
PARTS OF SOUTHERN AND CENTRAL UTAH. FLASH FLOOD PRONE AREAS LIKE DRY
WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND
THUNDERSTORMS MAY CONTINUE INTO THIS EVENING BEFORE WEAKENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DEEP SUBTROPICAL MOISTURE WILL LINGER INTO THE WEEKEND RESULTING IN
A CONTINUED ACTIVE THUNDERSTORM PATTERN WITH LOCALLY HEAVY RAIN AND AN
ELEVATED THREAT OF FLASH FLOODING. A DRYING TREND IS EXPECTED BY
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:22 PM MDTFlash Flood WarningSLCWashington4 hr
Aug 7, 3:08 AM MDTFlash Flood WatchSLC19 hr
Aug 7, 2:22 PM MDTAreal Flood AdvisorySLCEmery, Sanpete, Sevier3 hr
Aug 7, 3:07 PM MDTAreal Flood AdvisorySLCUtah, Wasatch3 hr
Aug 7, 3:15 PM MDTAreal Flood AdvisorySLCWayne3 hr
Aug 7, 4:25 PM MDTFlash Flood WarningSLCEmery, Wayne3 hr

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.